By David Blyweiss, M.D., Advanced Natural Wellness
People seem to think that over-the-counter medications (OTCs) are safe. After all, why would they be sitting there for anyone to buy if they weren’t?
Well, you have to remember that OTC meds are still drugs. And there is no such thing as a completely safe drug.
Take acetaminophen for example. It is the most common cause of acute liver failure and the second most common reason for liver transplants here in the U.S. And it irreversibly reduces the master antioxidant glutathione your liver needs to produce to protect you.
It’s probably one of the most dangerous drugs in medical use, yet it’s sold over-the-counter. And accidental overdose of acetaminophen has been a problem for decades. With an estimated 60 million-some-odd Americans taking it on a regular basis, it’s an absolute disaster.
And by the way. If you think you’re safe because you’re using it “properly,” think again. While you might carefully keep track of your doses of Tylenol, acetaminophen is present in hundreds of both OTC and prescription meds.
You will find acetaminophen in OTC drugs like Excedrin, Nyquil, Sudafed, and other pain relievers and decongestants. Plus it is included in many prescription opioid and non-opioid pain meds.
Non-steroidal anti-inflammatory drugs (NSAIDs) like Aleve (naproxen), Advil (ibuprofen) and Celebrex (celecoxib) come with their own problems. In particular all of them can greatly increase your chances of a heart attack or stroke. This added risk can occur as early as the first weeks of using an NSAID. The longer you take it, the higher the risk.
And if you take NSAIDs regularly for arthritis or joint pain, I have some bad news. These medications are known to speed up the breakdown of joint cartilage and prevent the formation of new cartilage. This hastens deterioration of the joints and accelerates arthritic damage.
Sadly, approximately 70% of people 65 years or older use NSAIDs at least once per week, with half of them taking at least 7 doses per week.
If you would like to learn about some alternative treatments for pain relief, check out this article I wrote a while back about green-lipped muscle extract and other natural pain relievers.
Taking the Wrong Medicine for the Wrong Problem
Acid reducers like proton pump inhibitors (PPIs) are another over-used class of OTC drugs in the U.S. Some of the brands that fall into this category include Nexium, Prilosec and Prevacid.
Now, the whole purpose of these drugs is to reduce the productions of hydrochloric acid (HCL) in your stomach.
Well, that’s a real concern, because at least half of patients with heartburn—especially those over age 60—don’t have enough stomach acid to start with! It’s a condition called hypochlorhydria.
This is a big problem, because symptoms of low stomach acid are almost identical to having too much of it. They both generate heartburn, bile reflux, gas, bloating and abdominal discomfort.
But mainstream docs rarely consider low stomach acid when reviewing these symptoms. It’s more likely they’ll just send you home with an antacid, probably in the form of a PPI, and consider their job done.
When you start taking that drug – whether prescribed or over-the-counter – it will deplete your stomach acid and digestive enzymes even further. This can lead to serious issues.
Without enough stomach acid, you can’t properly absorb protein, vitamins and minerals. Additionally, it can result in small intestinal bacterial overgrowth and create a toxic environment in your gut.
In addition to wiping out what stomach acid you have, PPIs are associated with vitamin B12 and magnesium deficiencies, kidney disease, dementia and reduced bone density.
I have an extremely easy test you can perform right at home to find out if you really have low stomach acid.
The next time heartburn strikes, take a tablespoon of apple cider vinegar in a glass of water. If the pain disappears or gets remarkably better, that’s a pretty good indication that your body isn’t producing enough hydrochloric acid. Let your know this. I removed the next paragraph…
Common OTCs Linked to Increased Risk of Alzheimer’s Disease
Other forms of OTC medications that are over-used in the U.S. are drugs that fall into the “anticholinergic” category.
Anticholinergic drugs aren’t a specific class of drugs. They just happen to have one thing in common: They block the action of the neurotransmitter acetylcholine in your brain. This is the chemical messenger that fuels your memory and cognitive function.
People who take anticholinergic drugs perform much worse on cognitive tests than people who don’t take them. These drugs tend to affect short-term memory, verbal reasoning, planning skills and ability to solve problems.
One of the worst outcomes, by far, is an increased risk of Alzheimer’s and dementia. Taking anticholinergics for between one and two years increases your chances of dementia by 23%. And taking them for three or more years kicks that risk up to 54%.
Some very strong anticholinergics include Benadryl for allergies… Paxil for depression… Elavil for bladder symptoms… Unisom or Tylenol PM to sleep better… and so on.
Other drugs that fall into this category with slightly weaker activity include Xanax, Tagamet, Zyrtec, Zantac, Colchicine and Procardia. You should be careful when using these drugs, especially if you are already taking another anticholinergic.
If you take any of these meds, it’s a good idea to check with your doctor or pharmacist for safer alternatives.
Dimitropoulos E, Ambizas E. Acetaminophen Toxicity: What Pharmacists Need to Know. US Pharm. 2014;39(3):HS2-HS8.
T Agrawal S, Khazaeni B. Acetaminophen Toxicity. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2022
Bari K, Fontana RJ. Acetaminophen overdose: What practitioners need to know. Clin Liver Dis (Hoboken). 2014 Jul 25;4(1):17-21.
FDA Drug Safety Communication: FDA strengthens warning that non-aspirin nonsteroidal anti-inflammatory drugs (NSAIDs) can cause heart attacks or strokes. Safety Announcement. U.S. Food and Drug Administration. 2015.
Fine M. Quantifying the impact of NSAID-associated adverse events. Am J Manag Care. 2013 Nov;19(14 Suppl):s267-72.
Hauser, R. The Acceleration of Articular Cartilage Degeneration in Osteoarthritis by Nonsteroidal Anti-inflammatory Drugs. Journal of Prolotherapy. 2010;(2)1:305-322.
Britton E, McLaughlin J. Ageing and the gut. Proceedings of the Nutrition Society. 2013; 72(1), 173-177.
Freedberg DE, Lebwohl B, Abrams JA. The impact of proton pump inhibitors on the human gastrointestinal microbiome. Clin Lab Med. 2014;34(4):771-785.
Haastrup PF, Thompson W, Søndergaard J, Jarbøl DE. Side Effects of Long-Term Proton Pump Inhibitor Use: A Review. Basic Clin Pharmacol Toxicol. 2018 Aug;123(2):114-121.
Jaynes M, Kumar AB. The risks of long-term use of proton pump inhibitors: a critical review. Ther Adv Drug Saf. 2018;10:2042098618809927.
Risacher SL, McDonald BC, Tallman EF, West JD, Farlow MR, Unverzagt FW, Gao S, Boustani M, Crane PK, Petersen RC, Jack CR Jr, Jagust WJ, Aisen PS, Weiner MW, Saykin AJ; Alzheimer’s Disease Neuroimaging Initiative. Association Between Anticholinergic Medication Use and Cognition, Brain Metabolism, and Brain Atrophy in CognitivelyNormal Older Adults. JAMA Neurol. 2016 Apr 18. Gray SL, Anderson ML, Dublin S, Hanlon JT, Hubbard R, Walker R, Yu O, Crane PK, Larson EB. Cumulative use of strong anticholinergics and incident dementia: a prospective cohort study. JAMA Intern Med. 2015 Mar;175(3):401-7.